Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 2004, 12:27 PM CDT for Morgan County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 12:27 PM CDT (17:27 UTC)
- Expired
- May 18, 2004, 1:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Morgan County, IL
The radar
The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
801
WUUS53 KILX 181727
SVRILX
ILC137-181830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1227 PM CDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORGAN COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 130 PM CDT
* AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CONCORD...OR ABOUT 9 MILES NORTHWEST OF
JACKSONVILLE...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JACKSONVILLE
LITERBERRY
ALEXANDER
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3988 9001 3970 9000 3971 9037 3975 9037
3976 9046 3987 9047
$$
BARKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:40 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 18, 10:40 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1040 AM CDT TUE MAY 18 2004 .DISCUSSION...LULL CONTINUES AHEAD OF SHORTWAVE TRANSVERSING MISSOURI ATTM. ONLY ISOLATED PRECIPITATION OCCURRING OVER CENTRAL IL AND HAVE ADJUSTED ZONES ACCORDINGLY. OCCASIONAL BREAKS IN CLOUD COVER HAVE ALLOWED TEMPS TO CLIMB HIGHER THAN GOING PACKAGE AND HAVE MADE ADJUSTMENTS TO HIGHS FOR THIS AFTERNOON IN BOTH GRIDS AND ZFP. AS SHORTWAVE AND MCV OVER MISSOURI TRACKS EAST THIS AFTERNOON EXPECT ASSOCIATED CONVECTION TO BECOME SURFACE BASED AND TO TAP INSTABILITY IN PLACE. STORMS SHOULD BECOME WIDESPREAD AND INCREASE IN INTENSITY. GOING FORECAST OF LIKELY PRECIPITATION LOOKS REASONABLE BY MIDDLE TO LATE AFTERNOON. && .PREV DISCUSSION...A LOT TO DEAL WITH TODAY. MAIN FORECAST PROBLEMS IN THE SHORT TERM ARE CHANCES OF PCPN...HOW MUCH RAINFALL AND WILL THERE BE ANY SEVERE WEATHER. 00Z GFS AND ETA IN GOOD AGREEMENT ONCE AGAIN...SO WILL GO WITH A BLEND OF THE TWO. SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN MCS OVER NORTHERN ILLINOIS HAS MOVED INTO OUR FAR NORTHERN COUNTIES AS OF 06Z...BUT LITTLE IN THE WAY OF RAIN. MAIN CONCERN IS THAT THE MCS HAS LAID OUT A NICE OUTFLOW BOUNDARY THAT CAN BE SEEN ON 88D EXTENDING FROM PONTIAC TO RUSHVILLE. THIS WILL BE THE FOCUS OF ANY INITIAL ACTIVITY UNTIL THE FRONTAL BOUNDARY MOVES IN BY MIDDAY. SPC HAS PUT ALL OF CWA IN A SLIGHT RISK FOR TODAY AND TONIGHT...AS LI/S ARE BETWEEN MINUS 2 AND MINUS 4 AND CAPES OVER 1500 WILL PERSIST TODAY. SO ISOLATED SEVERE THUNDERSTORMS NOT OUT OF THE QUESTION. EVEN THOUGH HPC HAS PUT OUR CWA IN AN ISOLATED RISK FOR EXCESSIVE RAINFALL THROUGH TONIGHT...QPF AMOUNTS WILL BE CONVECTIVE IN NATURE...SO FEEL THAT A FLOOD WATCH IN NOT NEEDED FOR TODAY. HOWEVER...FOR TONIGHT THAT IS A DIFFERENT STORY. FRONTAL BOUNDARY WILL BE STATIONARY OVER THE CWA WITH MCS DEVELOPMENT A GOOD POSSIBILITY OVER MO THEN TRACK EASTWARD INTO C IL. FEEL THAT AVN QPF IS A LITTLE EXCESSIVE WITH CONVECTIVE FEEDBACK PROBLEMS...BUT IT IS ON THE MARK FOR LOCATION OF HEAVY RAINS AS PWS WILL BE IN EXCESS OF ONE AND A HALF INCHES TONIGHT. WILL KEEP MENTION OF HEAVY RAINFALL POSSIBLE TONIGHT IN SOUTHERN TWO THIRDS OF CWA...BUT WILL NOT ISSUE A FLOOD WATCH FOR TONIGHT AT THIS TIME. BY WEDNESDAY MORNING...MCS WILL BE MOVING OFF TO OUR EAST...SO WILL SLOWLY LOWER POPS THROUGH THE DAY FROM WEST TO EAST. THEN BY WEDNESDAY NIGHT...FRONTAL BOUNDARY WILL LIFT NORTH OF CWA...SO KEPT MOST OF CWA DRY WITH A LOW CHANCE POP IN THE FAR NORTHERN COUNTIES. LONG TERM...THURSDAY THROUGH MONDAY... EXTENDED MODELS COMING INTO BETTER AGREEMENT WITH BOUNDARY PUSHING BACK NORTH OF CWA BY THURSDAY...SO BACKED OFF ON POPS ALL LOCATIONS WITH BEST CHANCES OF ANY PCPN IN THE NORTH ONLY FOR THURSDAY THROUGH FRIDAY NIGHT. DRY EVERYWHERE SATURDAY AND SATURDAY NIGHT BEFORE FRONT MAKES ITS WAY BACK INTO ILLINOIS ON SUNDAY AND MONDAY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BARKER/BYRD
Hazardous weather outlook, May 18, 11:00 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT TUE MAY 18 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1100 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SLOW MOVING FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EVENING...AND REACH NEAR INTERSTATE 70 BY MIDNIGHT. THIS FRONT COLLIDING WITH A WARM...MOIST AND UNSTABLE AIR MASS WILL PRODUCE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL ILLINOIS WEDNESDAY AND THEN LIFT NORTHWARD ON THURSDAY. THIS BOUNDARY WILL CONTINUE TO INTERACT WITH WARM...MOIST AIR AND PRODUCE PERIODS OF THUNDERSTORMS THROUGH MOST OF THE WEEK. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WEDNESDAY ACROSS ALL OF CENTRAL ILLINOIS...AND AGAIN ON THURSDAY NORTH OF INTERSTATE 72. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. AUTEN/HUETTL
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:43 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 62 min |
| May 18, 1:58 PM CDT | Flash Flood Warning | ILX | DeWitt | 6 hr |
| May 18, 3:41 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 49 min |
| May 18, 3:43 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 47 min |
| May 18, 4:43 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 62 min |
| May 18, 4:45 PM CDT | Flash Flood Warning | ILX | Peoria | 4 hr |
| May 18, 4:53 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 52 min |
| May 18, 5:08 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 52 min |
| May 18, 5:35 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 25 min |
| May 18, 5:40 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 65 min |
| May 18, 6:11 PM CDT | Tornado Warning | ILX | McLean | 64 min |
| May 18, 6:24 PM CDT | Flash Flood Warning | ILX | McLean | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.